Puerto Rico, 2010

Damaging Winds in Puerto Rico, July 6, 2010

July 6, 2010 · NWS SJU · 3 events in 2 counties and zones

The passage of a tropical wave across the local area, brought numerous showers and strong thunderstorms to several sections of Puerto Rico, and particularly along the northeast, in the municipality of Loiza. The thunderstorm winds downed many trees and power lines during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The passage of a tropical wave across the local area, brought numerous showers and strong thunderstorms to several sections of Puerto Rico, and particularly along the northeast, in the municipality of Loiza. The thunderstorm winds downed many trees and power lines during the early afternoon. Some Loizan fisherman reported seen a waterspout near the Herrera bridge between the municipality of Loiza and Rio Grande. The north central section also experienced very strong thunderstorms with gusty winds mainly in the Arecibo region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jul 6, 10:39 AM AST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 6, 10:39 AM AST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1039 AM AST TUE JUL 6 2010

.DISCUSSION..TROPICAL WAVE AXIS ACROSS EASTERN HISPANIOLA
WITH ACTIVE WEATHER TRAILING BEHIND IT. ISOLATED TSTMS HAVE
PERSISTED OVER THE USVI DURING THE MORNING AS THE TAIL OF THE WAVE
INTERACTS WITH WEAK TUTT TROUGH OVER EAST HISPANIOLA AND SOUTHWEST
FLOW ALOFT PROVIDES SLIGHT VENTILATION. LARGE CLUSTER OF TSTMS
JUST OFFSHORE SOUTHERN PUERTO RICO SHOULD MAKE LANDFALL SOMEWHERE
NEAR PONCE AND TO AFFECT THE WEST INTERIOR AND WEST AND NORTHWEST
SECTIONS OF PUERTO RICO LATER TODAY. INHERITED FORECAST GRIDS FOR
THE AFTERNOON TIME PERIOD DO COVER EXPECTED ACTIVITY VERY WELL. NO
NEED TO UPDATE AT THIS TIME. LATEST 12Z SJU SOUNDING SHOWING
COLD AIR ADVECTION ALOFT WITH FAVORABLE INSTABILITY INDEXES FOR
STRONG AFTERNOON CONVECTION AND THE POTENTIAL FOR SMALL HAIL AND
GUSTY WINDS WITH TSTMS.

&&

.AVIATION...PREVAILING MAINLY VFR CONDS EXPECTED ACROSS TJSJ TSIST
TISX TCCM AND TKPK IN A LOW LEVEL SE FLOW 15-20 KTS. BRIEF IFR
EXPECTED IN SCT PASSIG SHOWERS/ISOL TSTMS MANLY FROM TJSJ TO
TIST/TISX THRU 21Z. NMRS TO SCT SHRA AND TSRA EXPECTED ACROSS
CENTRAL-WESTERN INTERIOR PR AND ALONG WEST/NW FLANK OF ISLAND AS
LARGE CLUSTER OF TSMS JUST SOUTH OF PR MAKES LANDFALL INLAND NEAR PONCE
AND CONTINUES NW INTO TJMZ AND TJBQ. FREQUENT IFR CONDS POSSIBLE
IN TSRA OR SHRA AT TJMZ AND TJBQ FROM 06/16Z-06/22Z. PREVAILING
VFR CONDS EXPECTED AT ALL SITES AFTER 08/06Z.

&&

.PREV DISCUSSION... /ISSUED 453 AM AST TUE JUL 6 2010/

SYNOPSIS...A TROPICAL WAVE ACROSS THE MONA PASSAGE THIS MORNING WILL
CONTINUE TO TRACK WESTWARD AND AWAY FROM THE LOCAL ISLANDS TODAY
AND TONIGHT. SURFACE HIGH PRESSURE WILL BUILD ACROSS THE NORTHEAST
CARIBBEAN WEDNESDAY THROUGH FRIDAY MAINTAINING AN EAST SOUTHEAST
LOW LEVEL WIND FLOW ACROSS THE REGION.

DISCUSSION...THE DOPPLER WEATHER RADAR DETECTED SCATTERED TO
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE SURROUNDING
WATERS AND ACROSS SEVERAL PORTIONS OF PUERTO RICO OVERNIGHT AND
EARLY THIS MORNING. LIMITED SHOWER ACTIVITY WAS DETECTED OVER THE
U.S. VIRGIN ISLANDS SO FAR THIS MORNING. THE SHOWER AND THUNDERSTORM
ACTIVITY WAS ASSOCIATED WITH A TROPICAL WAVE ACROSS THE REGION.
THE WAVE AXIS WAS JUST ACROSS THE MONA PASSAGE EARLY THIS MORNING.
DEEP TROPICAL MOISTURE IN A GENERALLY EAST SOUTHEASTERLY WIND FLOW
BEHIND THIS WAVE...WILL CONTINUE TO BRING NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS SOME WITH VERY HEAVY RAINFALL...ACROSS MUCH
OF THE INTERIOR AND NORTHERN PUERTO RICO...AS TRAILING MOISTURE
WILL LINGER ACROSS THE ISLANDS TODAY. THE QUICK CELL MOTION...SHOULD
PREVENT SIGNIFICANT OR WIDESPREAD FLASH FLOODING...BUT CERTAINLY
EXPECT URBAN AND SMALL STREAM FLOODING AND PONDING OF WATER ON
ROADWAYS TODAY AND POSSIBLE THIS EVENING. IN FACT...THE GFS
FORECAST SOUNDING SUGGESTS THAT PWAT VALUES WILL CONTINUE WELL
ABOVE 2.0 INCHES TODAY...DECREASING AGAIN BELOW 2.0 INCHES ON
WEDNESDAY.

AFTER THE PASSAGE OF THE WAVE...WEDNESDAY THROUGH FRIDAY...A DRIER
AIR MASS AND A NEW ROUND OF SAHARAN DUST WILL ENCOMPASS AGAIN THE
LOCAL ISLANDS. HOWEVER...AS HAS BEEN THE CASE LATELY...WE WILL STILL
HAVE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EACH AFTERNOON
ESPECIALLY ACROSS WESTERN AND INTERIOR SECTIONS OF PUERTO RICO. A
TROPICAL WAVE WILL APPROACH TO THE REGION BY THE UPCOMING
WEEKEND...INCREASING AGAIN THE CHANCES OF SHOWERS AND THUNDERSTORMS
ACROSS THE LOCAL ISLANDS

AVIATION...SHOWERS WILL CONTINUE TO DEVELOP BEHIND A TROPICAL WAVE
CURRENTLY ACROSS THE MONA PASSAGE...STARTING OVER THE CORDILLERA
CENTRAL LATE IN THE MORNING OR EARLY IN THE AFTERNOON...MOVING LATER
ACROSS THE NORTHERN SECTIONS OF PUERTO RICO AND CONTINUING INTO THE
EVENING HOURS. WINDS FROM THE EAST SOUTHEAST AT 10-20 KNOTS ARE
EXPECTED ACROSS THE LOCAL TAF SITES TODAY. DECREASING SHOWER
ACTIVITY IS EXPECTED LATE TONIGHT AND WEDNESDAY

MARINE...EXPECT WINDS OF 12 TO 21 KNOTS AND SEAS OF 4 TO 7 FEET
ACROSS THE REGIONAL WATERS THROUGH AT LEAST WEDNESDAY...AS THE
TROPICAL WAVE MOVES AWAY FROM THE REGIONAL WATERS AND THE PRESSURE
GRADIENT TIGHTENS ACROSS THE LOCAL WATERS BEHIND THE WAVE. SMALL
BOAT OPERATORS SHOULD EXERCISE CAUTION ACROSS SEVERAL OF THE LOCAL
COASTAL WATERS ZONES TODAY. SMALL CRAFT ADVISORIES WILL BE IN
EFFECT THIS EVENING FOR THE OFFSHORE WATERS AND FOR THE MONA
PASSAGE. PLEASE REFER TO SJUCWFSJU FOR THE FORECAST DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  91  80 /  70  30  20  10
STT  90  81  89  81 /  70  40  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

37/06
Hazardous weather outlook, Jul 6, 5:32 AM AST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
532 AM AST TUE JUL 6 2010

AMZ710>745-PRZ001>013-070945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
532 AM AST TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE
ACROSS THE COASTAL WATERS OF PUERTO RICO THIS MORNING...WITH A FEW
OF THESE MOVING INLAND ACROSS CULEBRA...VIEQUES AND THE EAST AND
SOUTHEAST SECTION OF MAINLAND PUERTO RICO. NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORM WILL DEVELOP ACROSS THE CENTRAL SECTIONS OF
MAINLAND PUERTO RICO THIS AFTERNOON. PERIODS OF HEAVY
RAINFALL...BRIEF STRONG AND GUSTY WINDS...DANGEROUS LIGHTNING AND
AT LEAST SOME URBAN AND SMALL STREAM FLOODING ARE LIKELY WITH SOME
OF THESE STORMS. THE SHOWERS AND THUNDERSTORM WILL SHIFT SLOWING
NORTHWARD THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOONS ACROSS THE SECTIONS OF PUERTO RICO. EXPECT PERIODS
OF LOCALLY HEAVY RAINFALL AND SOME URBAN AND SMALL STREAM FLOODING
IN ISOLATED AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AMZ715-725-VIZ001-002-070945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
532 AM AST TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:39 PM AST, 29 minutes before
PRC013-027-065-071-115-061715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1239 PM AST TUE JUL 6 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 100 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     ISABELA...QUEBRADILLAS...CAMUY...HATILLO AND ARECIBO

INCLUDING THE FOLLOWING LOCATIONS
     ARECIBO...CAMUY...HATILLO...ISABELA AND QUEBRADILLAS

AT 1233 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS ACROSS THE COASTAL MUNICIPALITIES
EXTENDING FROM ARECIBO TO ISABELA. STRONG GUSTY WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...SMALL HAIL AND HEAVY RAIN ARE
ANTICIPATED WITH THESE THUNDERSTORMS AS THEY MOVE OFFSHORE THROUGH
115 PM.

RM
Special weather statement, Jul 6, 12:53 PM AST, 15 minutes before
PRC013-027-065-071-115-061715-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO
NACIONAL DE METEOROLOGIA SAN JUAN PR
1239 PM AST MARTES 6 DE JULIO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 100 PM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO
    ISABELA...QUEBRADILLAS...CAMUY...HATILLO Y ARECIBO

INCLUYENDO LAS SIGUIENTES AREAS
    ARECIBO...CAMUY...HATILLO...ISABELA Y QUEBRADILLAS

A LAS 12:33 PM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA INDICABA UNA BANDA DE FUERTES TRONADAS A TRAVES DE LOS
MUNICIPIOS COSTEROS DESDE ARECIBO HASTA ISABELA. FUERTES RAFAGAS DE
VIENTOS...RAYOS FREQUENTES DE NUBO AL SUELO...PEQUENO GRANIZO Y
LLUVIA FUERTE PUEDEN SER ANTICIPADAS CON ESTAS TRONADAS MIENTRAS SE
MUEVEN HACIA EL MAR HASTA LA 1:15 PM AST.

RM/KN

The radar

The San Juan radar (TJUA), 67 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arecibo

When
July 6, 1:08 PM AST
Where
Arecibo County, 3.79 mi ENE of Arecibo
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
18.434, -66.614

A downed tree was reported on top of a power line at Los Muertos, Arrozales sector, in Barrio Sabana Hoyos of the Arecibo municipality.

Thunderstorm Wind, Loiza

When
July 6, 1:08 PM AST to 1:14 PM AST
Where
Loiza County, 1.6 mi NE of Loiza to 4.45 mi E of Loiza
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
18.433, -65.880

Thunderstorm winds downed around twenty trees in the municipality of Loiza. Most of the damage was concentrated around road 188 and 187. A power pole fell on a car at the McDonalds restaurant along road 187.

Thunderstorm Wind, Arecibo

When
July 6, 1:25 PM AST
Where
Arecibo County, 5.81 mi WNW of Arecibo
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
18.454, -66.751

Thunderstorm wind gusts downed nine trees and peeled off a galvanized zinc roof from a hay storage shed at Las Canelas neighborhood in Arecibo, close to the cemetery and PR52.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2010Every state in 2010This day in weather historyWarnings in Puerto Rico, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252557, 252640, 252581.